Alert archive / South Carolina / Special Weather Statements in 2015
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at May 20, 2015, 2:48 PM EDT for Williamsburg County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2015, 2:48 PM EDT (18:48 UTC)
- Expired
- May 20, 2015, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, NC
County Williamsburg County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
166
WWUS82 KILM 201848
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT WED MAY 20 2015
SCZ039-201915-
WILLIAMSBURG-
248 PM EDT WED MAY 20 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WILLIAMSBURG
COUNTY...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF SALTERS...
OR 10 MILES SOUTHWEST OF KINGSTREE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSTREE...SALTERS...GOURDIN...LANE...GREELEYVILLE AND WILLIAMSBURG
REGIONAL HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3369 8000 3370 7972 3346 7972 3348 7995
3350 7996 3350 7999 3351 8000 3349 8000
3351 8001 3351 8008 3350 8009 3350 8010
TIME...MOT...LOC 1848Z 269DEG 20KT 3360 7998
$$
SGLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at May 20, 2:29 PM EDT, 19 minutes earlier.
Area forecast discussion, May 20, 2:29 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 229 PM EDT WED MAY 20 2015 .SYNOPSIS... DEVELOPING LOW PRESSURE WILL SWEEP ACROSS THE CAROLINAS ON THURSDAY PUSHING COLD FRONT OFF SHORE BY LATE THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE NORTH FRIDAY...BRINGING DRIER AIR INTO THE REGION OVER THE WEEKEND. THE HIGH WILL MOVE OFFSHORE SUNDAY INTO MONDAY BRINGING A RETURN IN HUMIDITY BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 200 PM WEDNESDAY...LINGERING FRONTAL BOUNDARY LOOKS LIKE IT WAS DRAPED JUST SOUTH OF THE BORDER ACROSS SOUTH CAROLINA. FAIRLY WELL DEFINED WHEN VIEWING VISIBLE SATELLITE WITH CU BUILDING ALONG AND SOUTH OF BOUNDARY IN MORE MOISTURE RICH AIR MASS. LARGE DEWPOINT GRADIENT ACROSS THE REGION FROM NORTH TO SOUTH ON EITHER SIDE OF FRONT...DEW POINT TEMPS ACROSS CENTRAL NC DOWN BELOW 60 WHILE HEADING SOUTH DEWPOINTS UP NEAR 70. OVERALL NOT A HUGE CHANGE IN AIR MASS AS CAA IS LACKING WITH MAINLY ZONAL WESTERLY DOWNSLOPE FLOW ALOFT ALLOWING BOUNDARY TO MEANDER OVER SOUTH CAROLINAS JUST SOUTH OR NEAR LOCAL FORECAST AREA. TEMPS WERE UP TO THE MID 80S IN DRIER AIR TO THE NORTH AND UP AROUND 90 OVER MOST OF SOUTH CAROLINA...UNDER PLENTY OF SUNSHINE. ASIDE FROM A PATCH OF MID LEVEL CLOUDS OVER THE LUMBERTON AREA...BETTER SUBSIDENCE AND DRIER AIR TO THE NORTH WILL KEEP A GREATER AMOUNT OF SUNSHINE THROUGH THIS AFTERNOON. WEAK GRADIENT FLOW WILL ALLOW A SEA BREEZE TO DOMINATE THE FLOW WITH ON SHORE WINDS. THIS WILL HELP BRING MOISTURE BACK OVER THE AREA AND WILL PROVIDE ENOUGH CONVERGENCE TO GENERATE SOME ISOLATED PULSE TYPE CONVECTION. ANOTHER FOCUS OF CONVECTION WILL BE ALONG WEAKENING FRONT THROUGH TONIGHT...WITH MORE WIDESPREAD DIURNALLY DRIVEN CONVECTION ALONG AND SOUTH THROUGH THIS AFTERNOON. THE BEST LIFT AND MOISTURE WILL REMAIN SOUTH OF LOCAL FORECAST AREA BUT RESIDUAL MOISTURE CLOSER TO THE COAST WILL COMBINE WITH CONVERGENCE ALONG THE SEA BREEZE AS IT PUSHES SLOWLY INLAND AND THE LINGERING FRONT OVER COASTAL SC TO PRODUCE SOME STORMS...MAINLY OVER GEORGETOWN AND WILLIAMSBURG COUNTIES AND ALONG INTERIOR OF COASTAL COUNTIES UP TO CAPE FEAR. THE STEERING FLOW IS OUT OF THE WEST AROUND 10 KT AND WILL PUSH ANY DEBRIS CLOUDS OR STORMS THAT DEVELOP EAST TOWARD THE COAST. ONCE HEATING OF THE DAY CUTS OFF THIS EVENING THE SHWRS/TSTMS WILL DISSIPATE FOR THE MOST PART. A SHORTWAVE WILL APPROACH THE CAROLINAS SPINNING UP A SFC LOW WHICH WILL RIDE EAST TOWARD THE MORNING. THIS WILL PROVIDE A BACKING OF WINDS TO THE S-SW OVER EASTERN CAROLINAS THROUGH TONIGHT...LIFTING BOUNDARY FARTHER NORTH. BEST CONVERGENCE AND PCP WILL REMAIN OFF THE COAST OVERNIGHT IN CONVERGENCE ALONG THE BOUNDARY. BEST MID TO UPPER LEVEL SUPPORT WILL REMAIN WEST-NORTHWEST OF AREA BUT MAY SEE SOME SHOWERS DEVELOP TO THE WEST AFTER MIDNIGHT. AS WINDS BECOME MORE ON SHORE AND SOUTHERLY OVERNIGHT MINIMUMS SOME SHOWERS MAY MOVE ON SHORE. IT REMAIN MILD FROM MID 60S WELL INLAND TO AROUND 70 COASTAL ZONES. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 330 AM WEDNESDAY...A FRONTAL SYSTEM AND ATTENDANT AREA OF LOW PRESSURE WILL BE OVER THE FA AT THE BEGINNING OF THE PERIOD WITH AH H5 TROUGH MOVING INTO THE AREA. THE TROUGH ALOFT WILL SWEEP THE FRONTAL SYSTEM OUT TO SEA DURING THURSDAY NIGHT AND HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE REMAINDER OF THE PERIOD. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY WITH HIGHS IN THE MID TO UPPER 80S. LOWS THURSDAY NIGHT WILL FALL TO THE LOW TO MID 60S UNDER PARTLY CLOUDY SKIES. FAIR WEATHER IS ON TAP FOR FRIDAY AND FRIDAY NIGHT WITH HIGHS IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE LOW TO MID 60S WITH A FEW UPPER 50S NORTHERN TIER. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 330 AM WEDNESDAY...THE EXTENDED FORECAST PERIOD SHOULD FEATURE BENIGN WEATHER AS HIGH PRESSURE CONTROLS AREA WEATHER THROUGH THE EXTENDED. MAX TEMPERATURES WILL MODERATE FROM UPPER 70S TO LOWER 80S SATURDAY TO MID 80S TO AROUND 90 TUESDAY AS THE HIGH SETTLES IN TO THE AREA AND MOVES OFF TO THE EAST BY TUESDAY. FAIR WEATHER IS EXPECTED THROUGH THE PERIOD THOUGH ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE TUESDAY AS HEAT AND HUMIDITY RETURN ON SOUTHERLY FLOW ON THE WEST SIDE OF THE HIGH. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 18Z...QUITE A BIT OF UNCERTAINTY AS MANY OF THE FEATURES OVER THE NEXT 24 HOURS ARE SUBTLE AS WE HEAD INTO AN EARLY SUMMER PATTERN. WITH ALL THE HEATING AND LOW LEVEL MOISTURE...THINK THE SEA BREEZE BOUNDARY WILL BE QUITE ACTIVE...PARTICULARLY OVER SOUTH CAROLINA. NEW HANOVER AND PENDER COUNTIES DID HAVE QUITE A BIT OF RAIN SO THEY COULD GET INTO THE ACT ALSO. BRIEF ROUNDS OF IFR ARE POSSIBLE IN THE HEAVIEST SHOWERS. LOOK FOR THE CONVECTION TO DIE DOWN BY EVENING...HOWEVER ANOTHER ROUND OF SHOWERS IS POSSIBLE TOWARD MORNING AS YET ANOTHER IMPULSE MOVE IN FROM THE WEST. EXTENDED OUTLOOK...ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE ON THURSDAY. OTHERWISE EXPECT VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 200 PM WEDNESDAY...FAIRLY TRANQUIL MARINE CONDITIONS CONTINUE AS WEAKENING FRONT REMAINS DRAPED ACROSS SOUTH CAROLINA INTO THE ATLANTIC WATERS NEAR OR JUST SOUTH OF LOCAL WATERS. GRADIENT FLOW REMAINS VERY WEAK ALLOWING THE SEA BREEZE TO DOMINATE THE WINDS NEAR SHORE...KEEPING ONSHORE AND SLIGHTLY GUSTIER WINDS CLOSER TO THE COAST...LESS THAN 10 KTS MOST WATERS. SEAS BASICALLY LESS THAN 3 FEET THROUGH MOST OF THE NIGHT ALTHOUGH EXPECT A SLIGHT UPTICK AFTER MIDNIGHT AS WINDS INCREASE SLIGHTLY OUT OF THE S-SW AS GRADIENT TIGHTENS A BIT TOWARD MORNING AS DEVELOPING LOW PRESSURE APPROACHES THE CAROLINAS FROM THE WEST. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 330 AM WEDNESDAY...S TO SW WINDS OF 10 TO 15 KT THURSDAY WILL SHIFT TO THE NE LATE THURSDAY NIGHT AS THE FRONTAL SYSTEM MOVES OUT TO SEA. NE WINDS OF 10 TO 15 KT FRIDAY WILL CONTINUE FRIDAY NIGHT. SEAS SHOULD BE 3 FT OR LESS THROUGH THE PERIOD. LONG TERM /SATURDAY THROUGH SUNDAY/... AS OF 330 AM WEDNESDAY...HIGH PRESSURE WILL RESULT IN NE WINDS OF 10 TO 15 KT SATURDAY WHICH WILL VEER TO THE SE BY SUNDAY NIGHT. SEAS OF 3 FT OR LESS ARE ON TAP FOR THE PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RGZ SHORT TERM...RAN LONG TERM...RAN AVIATION...RGZ/DL
Hazardous weather outlook, May 20, 5:11 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 511 AM EDT WED MAY 20 2015 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-210915- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 511 AM EDT WED MAY 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS MAY IMPACT THE THURSDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-210915- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 511 AM EDT WED MAY 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS MAY IMPACT THE COASTAL WATERS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 8
In the hours before
Special weather statement, May 20, 2:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT WED MAY 20 2015
SCZ039-201915-
WILLIAMSBURG-
248 PM EDT WED MAY 20 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WILLIAMSBURG
COUNTY...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF SALTERS...
OR 10 MILES SOUTHWEST OF KINGSTREE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSTREE...SALTERS...GOURDIN...LANE...GREELEYVILLE AND WILLIAMSBURG
REGIONAL HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3369 8000 3370 7972 3346 7972 3348 7995
3350 7996 3350 7999 3351 8000 3349 8000
3351 8001 3351 8008 3350 8009 3350 8010
TIME...MOT...LOC 1848Z 269DEG 20KT 3360 7998
SGLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:55 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 28 hr |
| May 20, 3:15 PM EDT | Special Weather Statement | ILM | Williamsburg | 60 min |
Nearby
Special Weather Statements in South Carolina, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.